Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 70, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 1997, 1:08 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1997, 1:08 PM EDT (17:08 UTC)
- Expired
- Jun 17, 1997, 4:10 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 171710 FFWJKL KYC121-235-172010- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 108 PM EDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 410 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...KNOX IN SOUTH CENTRAL KENTUCKY ...WHITLEY AT 105 PM...RADAR SHOWED THUNDERSTORMS DROPPING TORRENTIAL RAINS ARE TRACKING ACROSS ALREADY RAIN SOAKED AREAS. RADAR ESTIMATES AND AUTOMATED RAIN GAUGES SHOW THAT OVER AN INCH OF RAIN HAS FALLEN IN THE LAST HOUR IN WHITLEY COUNTY EAST OF WILLIAMSBURG. ALTHOUGH THIS BOUT OF HEAVY RAIN WILL ONLY LAST AN HOUR OR SO...THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS AND CANNOT HOLD ANY MORE WATER. THE EXCESS RUNOFF WILL CONTRIBUTE TO FLOODING IN LOW LYING AREAS...CREEKS AND STREAMS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY ItN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. RAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:19 AM EDT, 9 hours 49 minutes earlier.
Area forecast discussion, Jun 17, 3:19 AM EDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 AM EDT TUE JUN 17 1997 NO TIME TO LOOK AT CHARTS AS FLOODING IS ONGOING. IF WE/RE GOING TO GET RAIN TUES AFTERNOON/EVENING...STRONGLY RECOMMEND FFA FOR ALL OF MY CWA...ESPECIALLY IN REGARD TO QPFERD. SEE SDFFFSJKL ISSUED AT 0417Z AND 0641Z FOR LISTING OF FLOODING REPORTS. INGRAM/HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:13 PM EDT | Flash Flood Warning | JKL | Powell | 4 hr |
| Jun 16, 11:05 PM EDT | Flash Flood Warning | JKL | Wolfe | 4 hr |
| Jun 16, 11:22 PM EDT | Flash Flood Warning | JKL | Magoffin | 4 hr |
| Jun 16, 11:59 PM EDT | Flash Flood Warning | JKL | Estill | 4 hr |
| Jun 17, 12:23 AM EDT | Flash Flood Warning | JKL | Floyd | 4 hr |
| Jun 17, 12:40 AM EDT | Flash Flood Warning | JKL | Owsley | 4 hr |
| Jun 17, 2:16 AM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.